This is your brain on Clomid

You know how you get those printouts at the pharmacy with your prescription that tells you all about your side effects?  You know how they say mental or mood disturbances are an extremely rare side effect?  Yeah, me too.

Don’t believe it.

Every woman I’ve talked to who has taken clomid (and for the record I am on generic clomiphene citrate) had warned me about the mood side effects.  Wild mood swings and depression were the chief complaints.  I didn’t believe them, because when I took the medication I didn’t feel anything.  It felt a lot like a sugar pill to me, with the lack of immediate side effects – compared to other medications which tend to make you feel woozy, drowsy, hyper, relaxed – in other words, make you feel something.  But when I started my first round of 50mg clomiphene citrate and I didn’t feel any differently – and didn’t notice any change in how I was thinking – I believed I had escaped that side effect.

In fact, it wasn’t until the second round of clomid that I began to realize, “Hey, this isn’t me.  This isn’t normal.”  Having suffered through depression on and off through my teens and 20s, I thought I’d be able to recognize the signs.  I was entirely fooled, until I started taking cheap shots at my husband and realized, “Stop! What did I just do?  And why?”  The worst thing was, acting so bitchy felt entirely natural to me even if it really isn’t my nature.

Here’s what I went through (and continue to battle, now on my second round of 100mg): A complete and utter lack of desire to go to work – every day. A negative view of everything happening – at my job, at home, on tv. I become a human Eeyore, a grey cloudy sky following me everywhere I go, drenching everything I encounter with sad and morose overtones. My husband can’t do anything right, and (exasperated sigh!) my life is soooooo stressful and overwhelming.  I couldn’t stand to be around anyone. Grrr!!!

The pharmacist ought to hand you a little placard with your prescription that reads, “Don’t mind me, I’m on clomid.” Maybe a warning sign is more appropriate.  But I advise informing those you love about what’s going on, why you might be acting strange.

Only you know yourself best.  So make sure that when you’re on any kind of medication that affects your mood, you keep up your usual lifestyle regimen that you have come to expect.  Keep exercising – it is the only thing that returns me to my “normal” state during the 5 day cycle of hormones.  Keep eating healthy foods.  And, if it makes you feel better, indulge yourself in a retreat: give yourself a pedicure, get a massage, or lay on the couch and do nothing – and don’t feel guilty about it.

One cognitive effect I have experienced which actually has a physiological impact is that it makes you think you’re hungry even when you’re not.  Maybe it is a psychological way to cope with the depression and mood swings, to eat chocolate and comfort foods.  But either way, I’ve had to train myself to stop snacking as often as I had been – because only a short week to 10 days after starting clomid, my body would begin to see the rest of its side effects.

To be continued…

Advertisements

Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s